Please use this identifier to cite or link to this item:
Title: Large eddy simulation of free surface shallow-water flow
Authors: Li, CW 
Wang, JH
Issue Date: 2000
Source: International journal for numerical methods in fluids, 2000, v. 34, no. 1, p. 31-46
Abstract: Shallow-water flow with free surface frequently occurs in ambient water bodies, in which the horizontal scale of motion is generally two orders of magnitude greater than the water depth. To accurately predict this flow phenomenon in more detail, a three-dimensional numerical model incorporating the method of large eddy simulation (LES) has been developed and assessed. The governing equations are split into three parts in the finite difference solution: advection, dispersion and propagation. The advection part is solved by the QUICKEST scheme. The dispersion part is solved by the central difference method and the propagation part is solved implicitly using the Gauss-Seidel iteration method. The model has been applied to free surface channel flow for which ample experimental data are available for verification. The inflow boundary condition for turbulence is generated by a spectral line processor. The computed results compare favourably with the experimental data and those results obtained by using a periodic boundary condition. The performance of the model is also assessed for the case in which anisotropic grids and filters with horizontal grid size of the order of the water depth are used for computational efficiency. The coarse horizontal grid was found to cause a significant reduction in the large-scale turbulent motion generated by the bottom turbulence, and the turbulent motion is predominately described by the sub-grid scale (SGS) terms. The use of the Smagorinsky model for SGS turbulence in this situation is found inappropriate. A parabolic mixing length model, which accounts for the filtered turbulence, is then proposed. The new model can reproduce more accurately the flow quantities.
Keywords: Free surface
Large eddy simulation
Shallow water
Turbulence modelling
Publisher: John Wiley and Sons Ltd
Journal: International Journal for Numerical Methods in Fluids 
ISSN: 0271-2091
DOI: 10.1002/1097-0363(20000915)34:1<31
Appears in Collections:Journal/Magazine Article

View full-text via PolyU eLinks SFX Query
Show full item record


Last Week
Last month
Citations as of Sep 6, 2020

Page view(s)

Last Week
Last month
Citations as of Sep 20, 2020

Google ScholarTM



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.